Florida, 2018Damaging Winds in Florida, July 3, 2018
July 3, 2018 · NWS TAE · 4 events in 4 counties and zones
Scattered to numerous showers and thunderstorms occurred across the area. As is typical with summer storms in this part of the country, some of the storms were marginally severe with impacts to trees and power lines.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered to numerous showers and thunderstorms occurred across the area. As is typical with summer storms in this part of the country, some of the storms were marginally severe with impacts to trees and power lines.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 3, 12:50 PM CST, 2 hours 46 minutes earlier.
Area forecast discussion, Jul 3, 12:50 PM CST, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
250 PM EDT Tue Jul 3 2018
.NEAR TERM [Through Tonight]...
Scattered showers and thunderstorms will continue to develop mainly
along and west of the river this afternoon and move to the west.
Then, we should see a broken line of showers and thunderstorms
associated with the east coast sea breeze arrive late this afternoon
over our easternmost zones. This convection is forecast by a few of
the hi-res models to continue to move westward across the remainder
of the CWA through the evening and possibly into the early morning
hours. Pops will be in the 40-50% range until 06z. Lows will be in
the lower 70s.
.SHORT TERM [Wednesday Through Thursday Night]...
A tropical upper tropospheric trough will move westward into the
FL Peninsula on Wednesday afternoon and evening, with a surge of
deep layer moisture just west of this feature moving into our area
during these times. PW values around or over 2.0" will combine
with sea breeze forcing and ample instability (SBCAPE 1500-2500
J/kg) to result in high coverage of showers and thunderstorms.
Highest chances will be across the FL Big Bend and parts of SW
Georgia, as the Atlantic sea breeze is projected to move into
these areas during the late afternoon and early evening and
enhance potential for showers/thunderstorms. However, during
Wednesday evening after 00Z, chances of showers and storms should
be much lower as the atmosphere is projected to stabilize behind
the initial wave of showers/thunderstorms.
Drier conditions are expected on Thursday as drier mid-level air
moves over our area from the east behind the aforementioned upper
trough. Still, some scattered showers and thunderstorms are
possible during peak heating hours (afternoon and early evening)
as the sea breeze moves inland. Highs on both Wednesday and
Thursday will range from the upper 80s to lower 90s across our
area.
.LONG TERM [Friday Through Tuesday]...
Another upper level low is expected to move westward across our
area on Friday morning and afternoon, with seasonably moist
conditions persisting throughout the day on Friday. This will
result in decent coverage of scattered showers and thunderstorms
across our area, especially during the afternoon and early
evening as sea breeze forcing and instability are maximized. Even
higher chances of showers and thunderstorms are expected this
weekend as a weak surface trough/front drifts southward toward
northern portions of our area. Ample deep layer moisture will
persist from the weekend through early next week as well. As a
result, showers and thunderstorms will be likely across our area
on Saturday and Sunday, with high-end chances continuing through
Monday and Tuesday. Highs will range from the upper 80s to lower
90s across our area for most of this period, but possibly remain
in the mid-upper 80s on Sunday under more widespread cloud cover
and showers/storms.
&&
.AVIATION [Through 18Z Wednesday]...
Scattered showers and thunderstorms associated with the east coast
sea breeze will spread from east to west later this afternoon and
evening possibly impacting all terminals. Brief periods of gusty
winds along with MVFR vsbys and cigs can be expected with the
stronger storms.
&&
.MARINE...
Generally light winds around 10 knots or less and seas of 2 feet
or less will continue through the next several days, along with
persistent chances of showers and thunderstorms.
&&
.FIRE WEATHER...
Hazardous fire weather conditions are not expected through the
remainder of the week as RHs will remain above critical levels.
An exception will be Wednesday afternoon, where high dispersions
will be likely in the Florida Panhandle, generally west of the
Apalachicola River. Chances for wetting rains will increase again
on Wednesday, with chances persisting into the weekend.
&&
.HYDROLOGY...
Rivers and streams are likely to remain below flood stage through
the next few days; heavier rain from scattered showers and
thunderstorms is generally expected to be short-lived. However, a
few rivers/streams could continue to reach action stage at times,
and minor flooding cannot be ruled out in isolated areas that
receive more persistent showers and thunderstorms.
&&
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 72 89 69 89 72 / 40 60 40 40 40
Panama City 75 89 72 85 74 / 30 60 40 50 30
Dothan 72 90 71 88 72 / 30 50 30 30 30
Albany 73 90 72 90 73 / 40 60 20 30 30
Valdosta 71 88 69 90 71 / 40 60 30 40 30
Cross City 71 89 69 89 72 / 40 60 40 50 40
Apalachicola 75 87 73 85 75 / 30 50 40 40 30
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&
NEAR TERM...Barry
SHORT TERM...Lahr
LONG TERM...Lahr
AVIATION...Barry
MARINE...Lahr
FIRE WEATHER...Pullin
HYDROLOGY...Lahr
In the hours before
Special weather statement, Jul 3, 2:15 PM CST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
415 PM EDT TUE JUL 3 2018
FLZ029-034-032100-
Inland Dixie FL-Lafayette FL-
415 PM EDT TUE JUL 3 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAFAYETTE AND
NORTHEASTERN DIXIE COUNTIES UNTIL 500 PM EDT...
At 415 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bell, moving southwest at 20 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Cross City, Tennille, Shamrock, Hines, Jonesboro, Clara, Cross City
Airport, Hatch Bend, Eugene, Fletcher, Guaranto Springs and Fletcher
Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2983 8289 2981 8293 2980 8292 2976 8295
2975 8294 2972 8294 2972 8296 2970 8294
2970 8296 2967 8296 2951 8315 2976 8334
2980 8332 2994 8292 2989 8292 2990 8290
2988 8288
TIME...MOT...LOC 2015Z 057DEG 16KT 2984 8292
32Special weather statement, Jul 3, 3:20 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
520 PM EDT TUE JUL 3 2018
FLZ013-014-026-032200-
Liberty FL-Calhoun FL-Inland Gulf FL-
520 PM EDT TUE JUL 3 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GULF...CALHOUN COUNTIES
IN THE PANHANDLE OF FLORIDA AND SOUTHWESTERN LIBERTY COUNTIES IN BIG
BEND OF FLORIDA UNTIL 600 PM EDT/500 PM CDT/...
At 520 PM EDT/420 PM CDT/, Doppler radar was tracking a strong
thunderstorm 8 miles west of Blountstown, moving west at 5 mph. A
second storm was located near Wewahitchka.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Blountstown, Stonemill Creek, Orange, Wewahitchka, Altha, Honeyville,
Moose Pond, Clarksville, Abe Springs, Chipola Cutoff, Chipola,
Henderson Mill, Camps Head, Red Hill, Scotts Ferry, Kennys Mill,
Estiffanulga, Kern, Kinard and Blountstown Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3000 8535 3057 8538 3057 8504 3001 8495
3001 8500 3000 8501
TIME...MOT...LOC 2120Z 085DEG 5KT 3046 8519
32Thunderstorm Wind, Gulf
- When
- July 3, 3:36 PM CST
- Where
- Gulf County, 1.52 mi SSE of Wewahitchka
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 30.089, -85.182
A tree was snapped at the intersection of Sunset Dr and Tanglewood Street. A picture was submitted by a trained spotter.
Thunderstorm Wind, Taylor
- When
- July 3, 6:36 PM EST
- Where
- Taylor County, 4.52 mi SSE of Hampton Springs
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 30.020, -83.620
A tree was blown down along Puckett Road.
Thunderstorm Wind, Jefferson
- When
- July 3, 6:45 PM EST
- Where
- Jefferson County, 2.26 mi NW of Nash
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Utility Company
- Coordinates
- 30.470, -83.920
Fallen trees or limbs resulted in a power outage along Pineview Road.
Thunderstorm Wind, Leon
- When
- July 3, 7:40 PM EST
- Where
- Leon County, 1.79 mi W of Baum
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 30.490, -84.120
A tree was blown down off Mahan Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Maryland, July 3, 20189 deaths · 17 events
- Damaging Winds and Lightning Strike in Georgia, July 3 to 4, 20181 death · 1 injured · $96,000 · 55 kt wind · 12 events
- Wildfire in Colorado, July 3 to 31, 2018$3.0 million · 1 event
- Flash Flooding and Hail in Minnesota, July 3, 2018$155,000 · 1 in hail · 19 events
- Flash Flood and Hail in North Dakota, July 3 to 4, 2018$125,000 · 1 in hail · 17 events
- Hail and Damaging Winds in New Jersey, July 3, 2018$28,000 · 52 kt wind · 12 events
- Damaging Winds in Georgia, July 3 to 6, 2018$30,000 · 55 kt wind · 6 events
- Excessive Heat and Heat in Virginia, July 3, 201824 events
- Flash Flood and Damaging Winds in South Dakota, July 3 to 4, 201883 kt wind · 23 events
- Damaging Winds in Louisiana, July 3 to 4, 2018$17,000 · 50 kt wind · 3 events
- Damaging Winds in Montana, July 3, 201882 kt wind · 13 events
- Hail and Damaging Winds in South Dakota, July 3, 20181 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 767640, 767641, 767642, 767643.